Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 77, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 22, 2018, 4:48 PM EDT for Fairfax County, Prince William County, City of Fairfax, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2018, 4:48 PM EDT (20:48 UTC)
- Expired
- May 22, 2018, 5:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties City of Fairfax, VA, Fairfax County, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 23 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:33 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 22, 3:30 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
330 PM EDT Tue May 22 2018
.SYNOPSIS...
A warm front has lifted through the area this afternoon and a
cold front will approach from the northwest tonight before
passing through Wednesday morning. In the wake of the frontal
passage, high pressure will build over the area through Thursday
before migrating over the western Atlantic Friday and Saturday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Before a brief break in the showers earlier today, showers have
once again developed west of the Blue Ridge, with thunderstorms
across the southern Shenandoah Valley and central Blue Ridge.
Visible satellite imagery shows clouds clearing ahead of this
activity which is helping destabilize the atmosphere as
expected. Dewpoints are sultry in the mid to upper 60s with
temperatures in the mid to upper 70s, with lower 80s in our
southern zones.
A nose of MLCAPE on the order of 1000-1500 J/kg stretches across
central Virginia northward in to northern Virginia, just to the
west southwest of the District. Couple this with steepening
low-level lapse rates and shear values approaching 30 knots,
potential for severe thunderstorms producing damaging wind gusts
exists this afternoon. As such, SPC has put portions of northern
and central Virginia, portions of central and southern Maryland,
and the District of Columbia in a Severe Thunderstorm Watch.
These thunderstorms will also be capable of producing heavy
rainfall, with some hi-res guidance indicating 1-2 in/hr rates.
However, given the speed at which they'll be moving (~25kts),
this should help keep the flash flooding threat somewhat
limited but still possible given the very moist soils from
recent rains.
Convection will wane this evening and a cold front will
approach from the northwest tonight and cross the area towards
morning. This could trigger some additional showers or perhaps a
thunderstorm, but expect coverage will be mostly isolated in
nature due to the nocturnal passage and meager support aloft.
Lows will hold in the lower to middle 60s for all.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A weak cold front will sweep through the area overnight and
early on Wednesday, ushering in a northwest flow in its wake,
bringing drier air to the region. Showers and perhaps a
thunderstorm may accompany the frontal passage, but coverage
will likely be limited to isolated to scattered at best. High
pressure will build overhead for Wednesday night through
Thursday night, bringing dry conditions along with lower
humidity. Expect highs near 80 degrees and lows near 60 degrees
each day and night.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A high pressure system will be in place over the region early
on Friday. The high will shift eastward off the Atlantic coast
Friday afternoon. A south to southwesterly flow will be in place
leading to warm and moist air being advected into the region.
Temperatures will rise up into the low to mid 80s. National
Blend guidance currently has the area seeing dewpoints in the
upper 50s to low 60s.
Saturday into Sunday, the high pressure will remain centered over
the Atlantic Ocean near Bermuda. A strong southerly flow will
continue to be in place advecting warm and moist temperatures into
the region. 850 and 700mb flows will be out of the south to
southwest and a tropical system looks to form in the Gulf region.
GFS 12Z and Euro are hinting at tropical moisture being transported
northward into our region again. The higher temperatures coupled
with rising dew points and the influx of tropical moisture will make
the environment conducive for thunderstorm development Saturday and
Sunday. Both GFS and Euro have precipitation starting later in the
day on Saturday and continuing chances for precip into Sunday.
Temperatures will rise up into the upper 80s with some areas seeing
the low 90s on Saturday. Sunday temperatures are expected to be
cooler in the mid 80s.
Monday, a week frontal boundary is forecasted to approach from the
west. This boundary may act as a lifting mechanism for the
development of convection. If temperatures remain high and the
influence of tropical moisture continues to be transported into the
region then showers and thunderstorms could be possible on
Monday.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Showers and potentially severe thunderstorms will cross the
terminals this afternoon and early evening, potentially bringing
winds gusts on the order of 40 to 50 knots. As this activity
moves across the terminals, IFR/LIFR VIS/CIGs are likely in the
strongest activity. Conditions improve later this evening and
overnight as convection wanes. Some late night visibility
restrictions are possible with fog at MRB/IAD.
A weak cold front will move across the terminals overnight,
shifting winds out of the northwest and bringing drier
conditions through Thursday night. VFR conditions are forecast
through this period.
Friday, a high pressure will be in place just off the eastern
sea board. Skies should remain mostly clear. Saturday, a
southerly flow coupled with tropical moisture being transported
into the region could lead to the formation of thunderstorms.
&&
.MARINE...
Showers and potentially severe thunderstorms will cross the
waters this afternoon and early evening. These storms will be
capable of producing strong gusty winds, and heavy rain that
briefly reduces visibility to below 1 nautical mile. While
conditions are forecast to remain sub-SCA, thunderstorm activity
will likely result in the need for Special Marine Warnings, so
remain alert if on the waters today.
A cold front will approach the waters tonight. A shower or
thunderstorm cannot be ruled out, but coverage should be limited
due unfavorable timing. This weak cold front will pass through
the waters Wednesday. A north to northwest flow will develop
behind the boundary. Winds may come close to SCA criteria, but
have gusts capped around 15 knots for now due to the relatively
cooler waters. High pressure will build over the waters
Wednesday night through Friday before moving offshore during the
weekend. A return southerly flow will develop during the
weekend and this may result in popup showers and thunderstorms,
especially during the afternoon and evening hours.
A southerly flow on Friday may warrant the need for a small craft
advisory. On Saturday, the southerly flow coupled with a chance for
thunderstorms will likely lead to the need for a continue small
craft advisory.
&&
.TIDES/COASTAL FLOODING...
The latest water levels were below minor flooding thresholds for
Washington DC. Freshwater continues to decrease upstream so that
is having less of an impact. However, the southerly flow will
continue today and the high tide this afternoon will be the
higher of the two. A Coastal Flood Advisory remains in effect
until 5pm encompassing the the high tide cycle this afternoon.
The best chance for minor flooding will be at the Washington
Channel with Potomac River at Georgetown likely remaining below
minor flooding thresholds.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 5 PM EDT this afternoon for
DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...JMG
AVIATION...BKF/JMG
MARINE...BKF/JMG
TIDES/COASTAL FLOODING...BJL/BKFHazardous weather outlook, May 22, 2:51 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 251 PM EDT Tue May 22 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231900- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 251 PM EDT Tue May 22 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect through 9pm for portions of southern and central Maryland, northern Virginia, and the District of Columbia. Scattered severe thunderstorms with damaging wind gusts and large hail are possible this afternoon and evening. Heavy rain from thunderstorms could also result in isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-231900- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 251 PM EDT Tue May 22 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect through 9pm for portions of northern and central Virginia, and portions of central Maryland. Scattered severe thunderstorms with damaging wind gusts and large hail are possible this afternoon and evening. Heavy rain from thunderstorms could also result in isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 2:44 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM FLASH FLOOD 2 ENE YANKEETOWN 38.70N 78.92W
05/22/2018 ROCKINGHAM VA BROADCAST MEDIA
SIGNIFICANT FLASH FLOODING REPORTED IN THE YANKEETOWN
AND FULKS RUN AREAS, WITH WATER IN VEHICLES, NUMEROUS
ROADS CLOSED AND MANY STREAMS OUT OF THEIR BANKS.
&&
EVENT NUMBER LWX1800368
JELocal storm report, May 22, 2:48 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
248 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM FLASH FLOOD 4 SSE YANKEETOWN 38.63N 78.92W
05/22/2018 ROCKINGHAM VA BROADCAST MEDIA
A PORTION OF HOPKINS GAP ROAD WAS SCOURED OUT NEAR
TURNER RUN AND THE BARE RIDGE ROAD INTERSECTION.
&&
EVENT NUMBER LWX1800369
JELocal storm report, May 22, 3:48 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG 1 SSW CHARLOTTESVILLE 38.03N 78.49W
05/22/2018 CITY OF CHARLOTTES VA 911 CALL CENTER
LARGE TREE DOWN BLOCKING 5TH STREET NEAR CHERRY AVENUE.
BROUGHT DOWN POWER LINES.
&&
EVENT NUMBER LWX1800370
DHLocal storm report, May 22, 3:49 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 1 SW BARRACKS 38.05N 78.52W
05/22/2018 ALBEMARLE VA 911 CALL CENTER
TREE DOWN ON POWER LINES CAUSING FIRE IN THE 2400 BLOCK
OF IVY ROAD.
&&
EVENT NUMBER LWX1800371
DHLocal storm report, May 22, 3:54 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG 3 ESE SPARKLING SPRINGS 38.54N 78.90W
05/21/2018 ROCKINGHAM VA 911 CALL CENTER
LARGE TREE DOWN BLOCKING BOTH LANES OF TRAVEL IN THE
5900 BLOCK OF WHIPPOORWILL LANE.
&&
EVENT NUMBER LWX1800372
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:29 PM EDT | Flash Flood Warning | LWX | Rockingham | 3 hr |
| May 21, 11:44 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham, City of Harrisonburg | 29 min |
| May 22, 12:53 AM EDT | River Flood Warning | LWX | Rockingham, Shenandoah | 6 hr |
| May 22, 6:01 AM EDT | Areal Flood Warning | LWX | Shenandoah | 11 hr |
| May 22, 3:14 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Madison, Orange, Rockingham, City of Charlottesville | 46 min |
| May 22, 3:25 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 50 min |
| May 22, 3:29 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 22, 4:27 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 22, 4:30 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 22, 4:43 PM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, Prince William, City of Alexandria, City of Fairfax, City of Falls Church | 4 hr |
| May 22, 5:17 PM EDT | Areal Flood Warning | LWX | Fairfax | 4 hr |
| May 22, 5:39 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 22, 5:47 PM EDT | Areal Flood Warning | LWX | Shenandoah | 6 hr |
| May 22, 6:29 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 22, 5:08 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 52 min |
| May 22, 5:24 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 16 min |
| May 21, 8:16 PM EDT | Areal Flood Warning | LWX | Grant | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.